Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Flagstaff, AZ

July 18, 2004Coconino County, Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2004, 12:10 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It was in force for 63 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 12:10 PM MST (19:10 UTC)
Expired
Sep 19, 2004, 1:30 AM MST
In force
63 days
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 181913
FFWFGZ
AZC007-182115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1210 PM MST SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

* UNTIL 215 PM MST

* AT 1207 PM MST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN ABOUT 6 MILES SOUTHWEST OF RYE...OR ABOUT 16 MILES SOUTH      
  OF PAYSON...WITH LITTLE MOVEMENT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN ALONG WITH MUDFLOWS IN 
PORTIONS OF THE WILLOW FIRE BURN AREA. THIS AREA INCLUDES THE DEER 
CREEK DRAINAGE ALONG WITH MAZATZAL PEAK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.  
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3403 11153 3401 11144 3396 11136 3398 11134
      3413 11139

$$
1 follow-up statement
000 
WGUS55 KFGZ 190637
FFWFGZ
AZC005-025-190830-
/X.NEW.KFGZ.FF.W.0003.040919T0628Z-040919T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1128 PM MST SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 130 AM MST

* AT 1122 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING IN SELIGMAN ALONG THE SIERRA VERDE RANCH ROAD WHERE AT 
  LEAST ONE CAR IS REPORTED TRAPPED AND IN ASH FORK 
  ALONG THE DOUBLE A RANCH ROAD. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  THE BIG CHINO WASH AND PARTRIDGE CREEK AND PINE CREEK. 


HEAVY RAINFALL WILL CONTINUE IN THE SELIGMAN AREA THROUGH AT LEAST 
1230 AM MST SUNDAY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3511 11303 3493 11260 3512 11245 3516 11245
      3534 11245 3538 11296

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:00 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 18, 9:00 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST SUN JUL 18 2004

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH NEXT WEEK...ESPECIALLY OVER HIGHER TERRAIN. TEMPERATURES
WILL BE SLIGHTLY WARMER THAN LAST WEEK...DUE TO SOMEWHAT LESS
RAINFALL AND CLOUD COVER.

&&

.DISCUSSION...MOISTURE LEVELS ARE UP SLIGHTLY IN THE LAST 24 HOURS
OVER THE CENTRAL PORTIONS OF ARIZONA. THIS WAS LARGELY CAUSED BY A
WEAK THUNDERSTORM COMPLEX THAT FORMED EARLIER IN THE NIGHT SOUTH OF
TUCSON. PRECIPITABLE WATER IMAGERY IS SHOWING A SHARP MOISTURE
GRADIENT ACROSS THE CENTRAL PORTIONS OF ARIZONA...AND THIS WILL
LIKELY BE WHERE MOST ACTIVITY IS TODAY. AS A RESULT...INCREASED POPS
A BIT OVER THE MOGOLLON RIM FOR TODAY IN ANTICIPATION OF MORE
ACTIVITY. THE MID TO UPPER LEVEL HIGH PRESSURE CENTER WILL SLOWLY
MOVE WESTWARD THROUGH ABOUT MIDWEEK. HOWEVER...THE LOW LEVEL HIGH
PRESSURE CIRCULATION WILL REMAIN OVER NORTHWEST MEXICO WITH MOISTURE
CONTINUING TO ADVECT NORTHWARD INTO ARIZONA. IN
ADDITION...THUNDERSTORM ACTIVITY OVER NORTHWEST MEXICO SHOULD CONTINUE
WITH LOW-LEVEL MOISTURE PUSHING NORTHWARD INTO ARIZONA. LOOKS LIKE A
LOW TO MEDIUM GRADE MONSOON FOR THE NEXT WEEK. THE DEEP LAYER
TRAJECTORIES REMAIN FROM OVER NORTHWEST MEXICO AND CANT SEE
MUCH DRYING UNDER SUCH A FLOW PATTERN. ALSO...THE HIGH PRESSURE
SYSTEM IS NOT VERY STRONG WITH HEIGHTS JUST ABOUT NORMAL FOR THIS
TIME OF YEAR. WITH THE FLOW BEING FROM THE SOUTHWEST EXPECT THAT
AREAS FROM THE MOGOLLON RIM NORTHWARD WILL SEE THE MOST THUNDERSTORM
ACTIVITY OVER THE NEXT 3 OR 4 DAYS.

MCCOLLUM

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 18, 10:00 AM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN JUL 18 2004

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA TODAY.
THUNDERSTORMS WILL BE MOST NUMEROUS OVER THE WESTERN MOGOLLON RIM...GRAND
CANYON COUNTRY AND NORTH CENTRAL ARIZONA INCLUDING PAGE AND BLACK MESA.
THE MAIN THREAT FROM STORMS TODAY WILL BE HEAVY RAIN. EXPECT LOCAL RAINFALL
AMOUNTS OF 1 TO 2 INCHES WITH THE STRONGER AND MORE PERSISTENT STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE WILL REMAIN OVER NORTHERN ARIZONA DURING THIS PERIOD WHICH
WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO FORM EACH
AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.